Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 9, NWS Newport/Morehead City, NC

August 6, 2020Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Aug 6, 2020, 2:32 PM EDT for Onslow County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2020, 2:32 PM EDT (18:32 UTC)
Expired
Aug 6, 2020, 4:59 PM EDT
In force
2 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
None

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 41 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2539 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2539 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WGUS52 KMHX 061832
FFWMHX
NCC133-062130-
/O.NEW.KMHX.FF.W.0009.200806T1832Z-200806T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
232 PM EDT Thu Aug 6 2020

The National Weather Service in Newport/Morehead City has issued a

* Flash Flood Warning for...
  Northern Onslow County in eastern North Carolina...

* Until 530 PM EDT.

* At 232 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly as rain continues to fall in the Jacksonville area.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Jacksonville, Pumpkin Center, Half Moon, Piney Green, New River 
  Station, Kellum, Midway Park, Verona, Catherine Lake, Belgrade, 
  Richlands South, Deppe, Loco VFD and Haws Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3466 7748 3470 7757 3486 7758 3493 7742
      3491 7737 3492 7736 3494 7733 3493 7727
      3491 7726 3491 7725 3490 7725 3490 7724
      3489 7723 3489 7722 3487 7722 3484 7720
      3483 7720 3484 7718 3483 7718 3472 7732

FLASH FLOOD...RADAR INDICATED

$$

SGK
2 follow-up statements
081 
WGUS72 KMHX 061855
FFSMHX

Flash Flood Statement
National Weather Service Newport/Morehead City NC
255 PM EDT Thu Aug 6 2020

NCC133-062130-
/O.CON.KMHX.FF.W.0009.000000T0000Z-200806T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Onslow NC-
255 PM EDT Thu Aug 6 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM EDT THIS 
AFTERNOON FOR NORTHERN ONSLOW COUNTY...

At 255 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly in 
the Jacksonville area.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding. Do not drive through flooded roadways!

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Jacksonville, Pumpkin Center, Half Moon, Piney Green, New River 
  Station, Kellum, Midway Park, Verona, Catherine Lake, Belgrade, 
  Richlands South, Deppe, Loco VFD and Haws Run.

Additional heavy rains have moved of the Jacksonville area and will 
exacerbate existing minor flooding, and produce flash flooding 
shortly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3466 7748 3470 7757 3486 7758 3493 7742
      3491 7737 3492 7736 3494 7733 3493 7727
      3491 7726 3491 7725 3490 7725 3490 7724
      3489 7723 3489 7722 3487 7722 3484 7720
      3483 7720 3484 7718 3483 7718 3472 7732

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR 

$$

SGK
677 
WGUS72 KMHX 062059
FFSMHX

Flash Flood Statement
National Weather Service Newport/Morehead City NC
459 PM EDT Thu Aug 6 2020

NCC133-062109-
/O.CAN.KMHX.FF.W.0009.000000T0000Z-200806T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Onslow NC-
459 PM EDT Thu Aug 6 2020

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN ONSLOW COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3466 7748 3470 7757 3486 7758 3493 7742
      3491 7737 3492 7736 3494 7733 3493 7727
      3491 7726 3491 7725 3490 7725 3490 7724
      3489 7723 3489 7722 3487 7722 3484 7720
      3483 7720 3484 7718 3483 7718 3472 7732

$$

8

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 1:39 PM EDT, 53 minutes earlier.

Area forecast discussion, Aug 6, 1:39 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
139 PM EDT Thu Aug 6 2020

.SYNOPSIS...
A weak frontal boundary will linger well inland for the next few
days as a weak trough continues near the coast. The front will
finally push offshore late in the weekend with high pressure
building in from the north.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1005 AM Thurs...Early AM convection currently moving off
the Outer Banks at this hour, but expecting additional storms to
fire by around noon as a broad upper trough persists to the west
of the area.

Clouds are clearing this morning, which should allow for ample
heating and formation of a sea breeze by late morning. Cloud
streets with some agitated cumulus have already been noted along
with weak cyclonic turning. Expect the majority of convection to
initially fire along the sea breeze, though more isolated
thunderstorms are possible further inland. By mid afternoon the
combination of the sea breeze and thunderstorm outflow will push
the focus for storms further to the north along the northern
tier, and then coverage slowly decreasing towards sundown.

With fairly widespread cloud cover expected (and t'storms),
have highs only in the mid to upper 80s, though a few spots that
remain sunny the longest could touch 90.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 330 AM Thursday...Much like the past couple of nights, the
inland convection will diminish in coverage fairly rapidly after
dark, and precipitation will transition to the coast and near-
shore waters as a weak trough lingers near or just offshore. The
best chance of overnight showers and storms will be along the
central and northern Outer Banks, much like this morning. Lows
tonight will be in the low to mid 70s, with a few spots along
the Outer Banks and Sounds remaining near 80 degrees.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 300 AM Thursday... A mid to upper level trough remains in
place through Saturday, allowing for deep SW flow accompanied with
Gulf moisture, leading to scattered showers and thunderstorms
through the end of the week. Then ridging aloft begins to build
across the region, while at the surface typical NC weather pattern
develops as an inland trough forms and high pressure offshore.

Friday through Saturday night...The mid to upper level trough
continues across the eastern half of the CONUS allowing for a deep
SW flow coupled with Gulf moisture feeding into the region. The
trough axis will finally begin to migrate eastward Friday night into
Saturday as a shortwave drop down from the Midwest region towards
the Mid-Atlantic region. Meanwhile, at the surface, the stationary
boundary that's been lingering across central NC will generally move
eastward towards ENC Saturday. Models are now in agreement with the
stationary front pushing through as a weak cold front by late
Saturday night into early Sunday morning as a weak low forms off the
Jersey coast. Continue to expect scattered showers and thunderstorms
during the peaking heating and instability, but showers and
thunderstorms may linger longer on Friday night as instability will
remain across the area.

Sunday through Thursday...The persistent trough aloft will finally
transition to a ridge Sunday leading to a W/NW flow briefly Sunday
and Monday leading to limited coverage of showers and thunderstorms.
Then the ridge builds further--becoming a SW flow aloft. Typical NC
weather pattern setting up Tuesday through most of the week--leading
to typical afternoon showers and thunderstorms to occur each day.

In general during this period, expect high temperatures to be in the
upper 80s to around 90 inland, while along the coast temps will
range in the mid to upper 80s. Overnight lows will be mainly in the
low to mid 70s inland and upper 70 to around 80 degrees along the
coast.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term /through 18Z Friday/... As of 130 PM Thursday...MVFR
conditions presently at coastal terminals (EWN/OAJ) associated
with afternoon thunderstorms. Inland terminals (ISO/PGV) are
expected to experience similar thunderstorms a little later
today. Winds are light, around 5kts, out of the W/SW outside of
tstorms. Storms are expected to subside by 00Z. With calming
winds tonight, chance of fog has increased for tomorrow morning,
especially for OAJ/EWN. Chances of fog have also increased at
ISO/PGV and will be dependent on rainfall at those terminals
late this afternoon. Fog that starts around 9Z will burn off by
14Z. Tomorrow, winds will be out of the SW around 5kts with
lingering low level clouds for most of the day.

Long Term /Friday through Monday/...
As of 130 PM Thursday... VFR conditions continue through the period.
Periods of sub-VFR cats are possible during the early morning
hours as fog/low stratus is expected to develop in the footprint
of rain the night before and during afternoon showers/tstorms.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 725 AM Thursday...No changes needed to the current marine
forecast with light more SE/S winds at 5-15 knots and seas 2-3
feet. Fairly benign marine conditions will continue through the
short term period. Winds will continue SE/S/SW at 5-10 knots
with a few gusts to 15 knots over the central waters and Pamlico
Sound with seas 2-3 feet.

Long Term /Friday through Monday/...
As of 300 AM Thursday...Good boating conditions will continue
through early next week. Expect SW winds around 10 or less knots
with winds shifting to the NW late Saturday night as a cold front is
approaching the coastal waters. Winds will become NE Sunday morning
and will generally return southerly by Sunday afternoon. Seas will
generally remain 2-3 ft through the period.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...CTC
LONG TERM...BM
AVIATION...CTC/BM/CEB
MARINE...CTC/BM
Hazardous weather outlook, Aug 6, 9:59 AM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
959 AM EDT Thu Aug 6 2020

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-071400-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
959 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms are possible this afternoon,
with damaging wind gusts the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 1:57 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
157 PM EDT Thu Aug 6 2020

NCZ092-198-061830-
Jones-Inland Onslow-
157 PM EDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JONES AND NORTHERN
ONSLOW COUNTIES...

At 156 PM EDT, a strong thunderstorm was located over Jacksonville,
moving northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Piney
Green, Catherine Lake and Kellum.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3467 7753 3478 7761 3488 7752 3499 7728
      3480 7718
TIME...MOT...LOC 1756Z 234DEG 18KT 3477 7745

SGK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:57 PM EDTSpecial Weather StatementMHXOnslow33 min
Aug 6, 2:56 PM EDTSpecial Weather StatementMHXCraven64 min
Aug 6, 3:16 PM EDTSpecial Weather StatementMHXTyrrell44 min
Aug 6, 3:40 PM EDTSpecial Marine WarningMHX65 min

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.